Flash Flood, Riverside
- When
- September 2, 4:55 PM PST to 5:25 PM PST
- Where
- Riverside County, 10 mi SW of Palm Desert
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A severe thunderstorm north of Santa Rosa Mountain produced heavy rain, localized flash flooding, and damaging wind gusts across the eastern slopes of the Riverside County Mountains and western Coachella Valley. 30 inches in 45 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A severe thunderstorm north of Santa Rosa Mountain produced heavy rain, localized flash flooding, and damaging wind gusts across the eastern slopes of the Riverside County Mountains and western Coachella Valley. A rain gage at Dead Indian Canyon measured 1.14 inches of rain in 30 minutes and 1.30 inches in 45 minutes. Rain gages at Agave Hill and Haystack Mountain reported 1.18 and 0.87 inches of rain respectively during a similar time frame. Flash flooding was observed in and around the rural community of Pinyon Flats. Several vehicles were trapped in a mudslide 2 feet deep on highway 74 and several dirt roads in Pinyon Pines were heavily eroded. It did not appear that any homes in Pinyon Pines sustained damage. Outflow from the storm raced toward the Coachella Valley which resulted in downed palm fronds and power lines, broken power poles, and damaged street signs. The downed power lines caused power outages that affected 3,000 Southern California Edison customers from Palm Springs to Cathedral City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 2, 12:35 PM PST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 135 PM PDT SAT SEP 2 2006 .SYNOPSIS...WEAKENING HIGH PRESSURE OVER THE GREAT BASIN WILL ALLOW MOISTURE FROM THE REMNANTS OF TROPICAL STORM JOHN TO MOVE NORTH INTO SOUTHERN CALIFORNIA SUNDAY AND MONDAY. HUMIDITIES WILL INCREASE SUNDAY NIGHT AND MONDAY...WITH THE BEST CHANCES FOR RAIN FROM MONDAY NIGHT THROUGH WEDNESDAY. LINGERING MOISTURE WILL KEEP THE THREAT FOR ISOLATED THUNDERSTORMS THROUGH FRIDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... IT WAS ANOTHER HOT DAY WITH TEMPS SEVERAL DEGREES HIGHER THAN YESTERDAY IN MOST AREAS. A GULF SURGE INTO THE LOWER DESERTS KEPT TEMPS A LITTLE LOWER THERE. THE UPPER LEVEL HIGH OVER THE GREAT BASIN WILL WEAKEN SLIGHTLY TONIGHT...BUT STILL BE STRONG ENOUGH TO KEEP THE MARINE LAYER SHALLOW AND BRING ANOTHER VERY WARM DAY SUNDAY. A LOW LEVEL GULF SURGE ROLLED INTO THE IMPERIAL AND COACHELLA VALLEYS THIS MORNING...RAISING DEWPOINTS TO 71 AT IPL AND 68 AT TRM. THE YUMA VAD WIND PROFILE SHOWED SOUTH WINDS FROM THE SFC TO 3000 FEET THIS MORNING...AND THAT HAS SINCE DEEPENED TO 5000 FEET THIS AFTERNOON. DEWPOINTS IN THE MTNS CONTINUED A SLOW UPWARD CLIMB...MAINLY IN THE SAN DIEGO MOUNTAINS. HIGH BASED CUMULUS FORMED OVER THE MTNS THIS MORNING AND TURNED INTO SCATTERED THUNDERSTORMS THIS AFTERNOON. MOST OF THE CONVECTION WAS OVER SAN DIEGO AND RIVERSIDE COUNTIES...BUT A FEW SMALLER CELLS FORMED OVER THE SAN BERNARDINO COUNTY MOUNTAINS AS WELL. LATE THIS MORNING...HURRICANE JOHN WAS BARELY A CATEGORY ONE HURRICANE WITH WINDS OF 75 MPH. IT WILL CONTINUE TO WEAKEN AS IT MOVES NORTHWEST OVER LAND. COORDINATION CALL WITH NHC CONFIRMED THE FORECAST TRACK AND TAKES JOHN NNW UP THE PENINSULA. SYSTEM WILL WEAKEN QUICKLY OVER THE BAJA TERRAIN AND AS CIRCULATION WEAKENS IT WILL MAKE IT LESS LIKELY TO TURN N. IT WILL LIKELY BE DOWNGRADED TO A TROPICAL STORM THIS AFTERNOON AND DOWN TO A TROPICAL DEPRESSION BY SUNDAY AFTERNOON OVER CENTRAL BAJA. PRECIP CHANCES IN SOCAL...SE WINDS WILL ADVECT DEEPER MOISTURE INTO NORTHERN BAJA AND SOUTHERN CALIFORNIA SUNDAY. A MODEST INCREASE IN MID LEVEL MOISTURE AND BETTER SYNOPTIC SCALE FORCING WILL RESULT IN BETTER CHANCES FOR CONVECTION TOMORROW AFTERNOON...SOME OF WHICH MAY SPILL INTO THE INLAND VALLEYS. BEST CHANCES FOR SIGNIFICANT RAIN WILL ARRIVE MONDAY AND CONTINUE THROUGH WEDNESDAY WHEN THE DEEPEST MOISTURE WILL BE IN PLACE. RAIN AMOUNTS WILL BE DEPENDENT HOW MUCH ON THE EVENTUAL STRENGTH OF JOHN AS IT MOVES NORTH AND THE STRENGTH OF THE UPPER RIDGE OVER THE 4 CORNERS REGION. MORE RAIN WILL FALL IN SAN DIEGO COUNTY THAN IN SAN BERNARDINO COUNTY. THE RFC QPF GUIDANCE FORECASTS AROUND A HALF INCH OF RAIN IN THE SAN DIEGO COUNTY MTNS...CLOSER TO THE STORMS CENTER...WITH PROGRESSIVELY LIGHTER AMOUNTS FARTHER NORTH. SHOWERS WILL CONTINUE INTO WEDNESDAY...AND THE WARM...UNSTABLE AIRMASS WONT BE IN ANY HURRY TO EXIT AS A SLOW MOVING WEAK UPPER TROUGH SETTLES OVER THE SOUTHWEST. THIS WILL KEEP THE THREAT FOR SCATTERED...MAINLY AFTERNOON...CONVECTION GOING THROUGH THE END OF THE WEEK. && .AVIATION... OVER THE MOUNTAINS CUMULUS BUILDUPS WILL CONTINUE WITH BASES AROUND 8000 FT MSL AND ISOLATED THUNDERSTORMS UNTIL 01Z. STRONGER STORMS THIS AFTN COULD PRODUCE LOCALLY GUSTY WINDS OR ISOLATED HAIL. ALSO A FEW STORMS COULD OCCUR IN THE SAN DIEGO CO DESERTS. PREDOMINANTLY VFR CONDITIONS THROUGH TONIGHT/EARLY SUNDAY WITH THE EXCEPTION OF THE IMMEDIATE COAST. NEAR THE BEACHES THIS AFTN SOME HAZE WAS LINGERING AND A FEW PATCHES OF LOW CLOUDS. A SHALLOW MARINE LAYER LESS THAN 1000 FT DEEP AND A STRONG LOW-LEVEL TEMPERATURE INVERSION WILL ALLOW MORE AREAS OF LOW STRATUS AND FOG TO EVENTUALLY DEVELOP BY 11Z SUN BUT THE AREAL EXTENT WILL BE LIMITED AND CONFINED CLOSER TO THE COAST...SIMILAR TO THIS MORNING WITH VERY LOW BASES BELOW 700 FT MSL. EXPECT POTENTIAL FOR VLIFR CIGS/VSBYS NEAR SAN/CRQ AIRPORTS FROM 11-15Z SUN. FOR FURTHER DETAILS AND THE LATEST UPDATES SEE TAFS AND TWB432. && .SGX WATCHES/WARNINGS/ADVISORIES...SPECIAL WEATHER STATEMENT FOR EFFECTS OF THE REMNANTS OF HURRICANE JOHN...SEE LAXSPSSGX. PUBLIC...MOEDE AVIATION...LAVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 440 PM PDT SAT SEP 2 2006 ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS SUNDAY... ...FLASH FLOOD POTENTIAL HIGH OVER THE MOUNTAINS AND DESERTS MONDAY... CAZ042-043-048-050-057-031100- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SANTA ANA MOUNTAINS AND FOOTHILLS- 400 PM PDT SAT SEP 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AND VALLEY AREAS AND THE SANTA ANA MOUNTAINS OF SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR MONDAY THROUGH WEDNESDAY...THE REMNANTS OF HURRICANE JOHN COULD BE IN THE AREA AND BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. WHILE THE GREATEST IMPACT WILL BE FURTHER EAST OVER THE MOUNTAINS AND DESERTS...LOCALLY HEAVY RAIN AND LIGHTNING WILL STILL BE POSSIBLE IN COASTAL AND VALLEY AREAS. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ055-056-058-031100- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 440 PM PDT SAT SEP 2 2006 ...FLASH FLOOD WATCH 1100 AM SUNDAY THROUGH 800 PM SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST CALIFORNIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...ESPECIALLY IN THE MOUNTAINS OF RIVERSIDE AND SAN DIEGO COUNTIES. HAIL...BRIEF HEAVY RAINS AND WIND GUSTS AROUND 40 MPH ARE POSSIBLE. THE FLOOD RATING IS MODERATE. THUNDERSTORMS ARE EXPECTED AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE AND INSTABILITY WILL BE STRONG SUNDAY UNDER SOUTHEAST FLOW ALOFT. THE REMNANTS OF HURRICANE JOHN WILL MOVE INTO NORTHERN BAJA CALIFORNIA MONDAY AND TUESDAY AND BRING EVEN MORE MOISTURE TO THE AREA. THUNDERSTORMS WITH FLASH FLOODING WILL BE POSSIBLE AT LEAST FROM SUNDAY THROUGH WEDNESDAY AND COULD CONTINUE LATER IN THE WEEK. FOR SUNDAY...HAIL...HEAVY RAINS AND STRONG GUSTY WINDS ARE POSSIBLE WITH THE THUNDERSTORMS. THE FLOOD RATING IS HIGH. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR MONDAY...THE CHANCE OF HAIL AND GUSTY WINDS WILL DECREASE SLIGHTLY AS THE INSTABILITY WILL DECREASE...BUT THE FLOOD RATING WILL CONTINUE TO BE HIGH DUE TO VERY HIGH LEVELS OF MOISTURE ALOFT. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ060>062-031100- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 440 PM PDT SAT SEP 2 2006 ...FLASH FLOOD WATCH 1100 AM SUNDAY THROUGH 800 PM SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE DESERTS OF SOUTHWEST CALIFORNIA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE FOOTHILLS...MAINLY IN THE COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS. THE FLOOD RATING IS MODERATE. THUNDERSTORMS ARE EXPECTED AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE AND INSTABILITY WILL BE STRONG SUNDAY UNDER SOUTHEAST FLOW ALOFT. THE REMNANTS OF HURRICANE JOHN WILL MOVE INTO NORTHERN BAJA CALIFORNIA MONDAY AND TUESDAY AND BRING EVEN MORE MOISTURE TO THE AREA. THUNDERSTORMS WITH FLASH FLOODING WILL BE POSSIBLE AT LEAST FROM SUNDAY THROUGH WEDNESDAY AND COULD CONTINUE LATER IN THE WEEK. WHILE THE FLOOD THREAT WILL BE GREATEST IN THE MOUNTAINS...SOME FLOODING COULD ALSO OCCUR IN THE DESERTS. FOR SUNDAY...HAIL...HEAVY RAINS AND STRONG GUSTY WINDS ARE POSSIBLE WITH THE THUNDERSTORMS. THE FLOOD RATING IS HIGH. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR MONDAY...THE CHANCE OF HAIL AND GUSTY WINDS WILL DECREASE SLIGHTLY AS THE INSTABILITY WILL DECREASE...BUT THE FLOOD RATING WILL BE HIGH DUE TO VERY HIGH LEVELS OF MOISTURE ALOFT. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MAXWELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 330 PM PDT SAT SEP 2 2006 CAZ042-043-048-050-055>058-060>062-031100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 330 PM PDT SAT SEP 2 2006 ...MONSOONAL MOISTURE TO BRING NUMEROUS THUNDERSTORMS AND A THREAT OF FLASH FLOODING OVER THE MOUNTAINS AND DESERTS SUNDAY... ...REMNANTS OF HURRICANE JOHN TO AFFECT SOUTHERN CALIFORNIA WEATHER LABOR DAY AND TUESDAY... MONSOONAL MOISTURE FROM THE SOUTHEAST WILL COMBINE WITH HOT UNSTABLE CONDITIONS AND BRING NUMEROUS THUNDERSTORMS TO THE MOUNTAINS AND DESERTS SUNDAY. A FEW THUNDERSTORMS COULD FORM OVER THE INLAND VALLEYS. FLASH FLOODING WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS. RECENT FIRE BURN AREAS WILL BE MOST PRONE TO FLASH FLOODING. HAIL...STRONG GUSTY WINDS AND LIGHTNING WILL BE OTHER THREATS WITH THESE THUNDERSTORMS. FORMER HURRICANE JOHN...NOW DOWNGRADED TO A TROPICAL STORM...WAS OVER THE SOUTHERN PART OF BAJA CALIFORNIA THIS AFTERNOON. THIS SYSTEM WILL CONTINUE TO MOVE NORTHWEST THIS WEEKEND OVER BAJA CALIFORNIA. WHILE IT IS PROJECTED TO WEAKEN SUBSTANTIALLY...IT WILL LIKELY BRING LARGE AMOUNTS OF MOISTURE ALOFT OVER SOUTHERN CALIFORNIA LABOR DAY AND TUESDAY. THIS WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS...AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EVEN IN COASTAL AREAS. THUNDERSTORMS COULD CONTINUE AT TIMES THROUGH LATE WEEK AS THE REMNANTS OF JOHN COULD STALL SOMEWHERE OVER NORTHERN BAJA OR THE COASTAL WATERS SOUTHWEST OF SAN DIEGO. THE STRONG WINDS THAT WERE ASSOCIATED WITH HURRICANE JOHN ARE NOT EXPECTED TO IMPACT SOUTHERN CALIFORNIA AS THE SYSTEM WILL HAVE DISSIPATED BEFORE REACHING THE AREA. MAXWELL
The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530853, 5530854.